Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Charleston, WV

May 14, 2010Boone County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 14, 2010, 6:34 PM EDT for Boone County, West Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 6:34 PM EDT (22:34 UTC)
Expired
May 14, 2010, 8:30 PM EDT
In force
116 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 18 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WGUS51 KRLX 142234
FFWRLX
WVC005-150030-
/O.NEW.KRLX.FF.W.0007.100514T2234Z-100515T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...

* UNTIL 830 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JULIAN
  ESPECIALLY LITTLE COAL RIVER AND SMALL TRIBUTARIES...FORK CREEK...
  AND BIG COAL RIVER AND TRIBUTARIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3806 8197 3814 8194 3815 8189 3818 8188
      3817 8185 3821 8183 3819 8181 3821 8178
      3820 8175 3821 8173 3821 8165 3818 8165
      3818 8162 3811 8154 3801 8180

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:54 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 14, 2:54 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
254 PM EDT FRI MAY 14 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT AS A COLD FRONT
MOVES THROUGH. HIGH PRESSURE OVER THE WEEKEND. LOW PRESSURE WILL
BRING UNSETTLED WEATHER FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT LIES FROM KCLE TO KCVG AROUND 17Z. THUNDERSTORMS
BREAKING OUT ACROSS KENTUCKY WILL EXPAND NORTHEASTWARD INTO WEST
VIRGINIA BY MID AFTERNOON. LARGE AMOUNT OF CAPE AVAILABLE FOR
CONVECTION TO WORK ON EAST OF OHIO RIVER...COMBINED WITH H7-H5 WINDS
BETWEEN 40 AND 50 KNOTS...AND WET BULB ZERO AROUND 10K FT. POTENTIAL
FOR LARGE HAIL/DAMAGING WINDS IN THUNDERSTORMS THIS
AFTERNOON/EVENING.

FRONT STALLS JUST SOUTH OF THE AREA ON SATURDAY AS DRIER AIRMASS
OVERSPREADS MUCH OF THE CENTRAL AND NORTHERN AREAS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
KEPT SATURDAY NIGHT DRY UNDER THE INFLUENCE OF HIGH PRESSURE
PROVIDING DRY WEATHER AND CALM FLOW.

A LOW PRESSURE SYSTEM MOVES INTO THE OH VALLEY SUNDAY...PUSHING A
WARM FRONT AND ASSOCIATED SHOWER ACTIVITY NORTH ACROSS OUR CWA. AS A
RESULT...EXPECT INCREASE IN MOISTURE AND TEMPERATURES THRU THE
WEEKEND. HAVE INCREASED POPS TO LIKELY SPREADING FROM THE SOUTH
SUNDAY AFTERNOON INTO MONDAY. TRIPLE POINT OF LOW SYSTEM MOVES INTO
THE CWA LATE MONDAY SPREADING CATEGORICAL POPS ACROSS WITH POSSIBLE
HEAVY SHOWERS AND STRONG THUNDERSTORMS. THIS REASONING FOLLOWS A
BLEND OF THE SREF AND THE PREFERRED ECMWF MODEL SOLUTIONS. THE
NAM/GFS LOOK SLOWER/WEAKER WITH THE FRONTS AND QPF FIELDS ATTM.
CATEGORICAL POPS CONTINUES MONDAY NIGHT...MOVING EAST EARLY TUESDAY.
THE ADOPTED SOLUTION IS FASTER THAN HPC TIMING WITH THE FRONTS.

LATEST GUIDANCE SUGGEST UP TO 0.50 INCHES OF QPF THRU SUNDAY NIGHT.
THEN...A WIDESPREAD 1.5 TO OVER 2 INCHES OF QPF IS FORECASTED BY
HPC THRU WED 12Z. THIS WOULD LEAD TO SOME WATER CONCERNS. KEPT
WORDING IN RWS.

USED A BLEND BETWEEN THE BIAS CORRECTED CONSENSUS RAW AND THE ECMWF
FOR LOW TEMPS...AND CLOSER TO THE GMOS FOR HIGHS THRU THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM FORECAST WAS CONSTRUCTED USING A COMBINATION OF THE ECMWF
AND GFS MODELS...BUT LEANED TOWARD THE ECMWF SOLUTION.  IN THE
INITIAL STAGES OF THE PERIOD...THE GFS WAS STILL PUSHING THE SURFACE
LOW TOO FAST AND TOO FAR NORTH.  HOWEVER...THE GFS AND ECMWF
PRECIPITATION ALIGNED WELL WITH THE ECMWF SOLUTION.

PRECIPITATION WILL CONTINUE INTO TUESDAY...WITH A POSSIBILITY OF
THUNDERSTORMS ON TUESDAY AFTERNOON OUT IN FRONT OF THE COLD FRONT.
STRATIFORM PRECIPITATION WILL FOLLOW THE COLD FRONT ON WEDNESDAY.
PRECIPITATION WILL REMAIN IN THE REGION THROUGH FRIDAY AS A
SECONDARY UPPER LEVEL LOW FORMS IN EASTERN OHIO AND TRAVELS THROUGH
WV. NOTE THAT WATER PROBLEMS MAY BECOME A PROBLEM IN THIS PERIOD IF
THE RAIN DOES CONTINUE FOR DAYS ON END.  MORE DETAILS ON POTENTIAL
RAIN PROBLEMS WILL BE DECIDED AS THE PERIOD BECOMES MORE OF A SHORT
TERM FORECAST.  AFTER THE LOW LEVEL PRESSURE SYSTEM MOVES OFF OVER
THE ATLANTIC OCEAN...HIGH PRESSURE WILL BUILD IN OVER THE REGION AND
DRIER CONDITIONS WILL RETURN.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION OVER KENTUCKY WILL INCREASE IN COVERAGE AND INTENSITY
REMAINDER OF THE AFTERNOON AND EVENING MAINLY EAST OF OHIO RIVER.
THUNDERSTORMS MAY EXCEED SEVERE LIMITS. DRIER WEATHER OVERSPREADS
THE REGION LATER TONIGHT AND SATURDAY.

AFTER 18Z SATURDAY...
WIDESPREAD IFR CONDITIONS POSSIBLE MONDAY INTO TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ARJ/JEM
NEAR TERM...JKF
SHORT TERM...ARJ
LONG TERM...JEM
AVIATION...JKF
Hazardous weather outlook, May 14, 3:18 PM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT FRI MAY 14 2010

OHZ067-075-076-085>087-WVZ005>011-013>020-024>040-046-047-151930-
MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
318 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-083-084-151930-
PERRY-JACKSON OH-VINTON-
318 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A COLD
FRONT MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-VAZ003-004-151930-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-
318 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 170 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 14, 5:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
553 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             LUMBERPORT              39.39N 80.39W
05/14/2010  U1.00 INCH       HARRISON           WV   PUBLIC

&&

NNNN
Local storm report, May 14, 5:54 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
554 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             SOUTH POINT             38.46N 82.54W
05/14/2010  U0.75 INCH       LAWRENCE           OH   PUBLIC

&&

NNNN
Local storm report, May 14, 5:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BIG OTTER               38.60N 81.05W
05/14/2010  E1.75 INCH       CLAY               WV   PUBLIC

&&

ARB
Local storm report, May 14, 5:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
558 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             FRAMETOWN               38.63N 80.89W
05/14/2010  U1.75 INCH       BRAXTON            WV   PUBLIC

&&

NNNN
Local storm report, May 14, 6:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
615 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LOUISA                  37.98N 82.59W
05/14/2010  U1.75 INCH       LAWRENCE           KY   PUBLIC

&&

NNNN
Local storm report, May 14, 6:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
621 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             ALKOL                   38.17N 82.00W
05/14/2010  U1.25 INCH       LINCOLN            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:51 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo, Wyoming39 min
May 14, 3:25 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo, Wyoming35 min
May 14, 3:36 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Upshur39 min
May 14, 3:58 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming32 min
May 14, 4:02 PM EDTSevere Thunderstorm WarningRLXMcDowell43 min
May 14, 4:04 PM EDTSevere Thunderstorm WarningRLXWayne56 min
May 14, 4:12 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam, Roane63 min
May 14, 4:20 PM EDTSevere Thunderstorm WarningRLXWayne85 min
May 14, 4:34 PM EDTTornado WarningRLXJackson, Roane26 min
May 14, 4:38 PM EDTSevere Thunderstorm WarningRLXMason, Putnam43 min
May 14, 4:44 PM EDTSevere Thunderstorm WarningRLXMcDowell31 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler55 min
May 14, 4:59 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Nicholas, Roane, Webster61 min
May 14, 5:06 PM EDTSevere Thunderstorm WarningRLXMcDowell24 min
May 14, 5:09 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam, Wayne81 min
May 14, 5:20 PM EDTSevere Thunderstorm WarningRLXMcDowell40 min
May 14, 5:38 PM EDTSevere Thunderstorm WarningRLXCabell, Jackson, Kanawha, Mason, Putnam, Roane45 min
May 14, 5:48 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Wayne72 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningRLXMcDowell46 min
May 14, 6:02 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Lincoln73 min
May 14, 6:02 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Roane, Webster31 min
May 14, 6:28 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph, Webster62 min
May 14, 6:45 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler17 min
May 14, 6:52 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph, Webster68 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.